Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 21, NWS Lake Charles, LA

April 9, 20204 parishes in Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 9, 2020, 6:21 PM CDT for 4 parishes in Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2020, 6:21 PM CDT (23:21 UTC)
Expired
Apr 9, 2020, 6:45 PM CDT
In force
24 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allen Parish, LA, Evangeline Parish, LA, Rapides Parish, LA, Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 29 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 2:47 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

103 
WUUS54 KLCH 092321
SVRLCH
LAC003-039-079-115-092345-
/O.NEW.KLCH.SV.W.0021.200409T2321Z-200409T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
621 PM CDT Thu Apr 9 2020

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Southwestern Rapides Parish in central Louisiana...
  Northwestern Evangeline Parish in central Louisiana...
  East central Vernon Parish in west central Louisiana...
  Northeastern Allen Parish in southwestern Louisiana...

* Until 645 PM CDT.

* At 620 PM CDT, a severe thunderstorm was located near Pitkin,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Oakdale, Glenmora, Elizabeth, Allen Parish Airport, Beaver and
  Union Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3101 9299 3110 9286 3091 9247 3069 9265
TIME...MOT...LOC 2320Z 304DEG 25KT 3098 9285 

HAIL...1.00IN
WIND...60MPH
 
$$

Jones

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 5:43 PM CDT, 38 minutes earlier.

Area forecast discussion, Apr 9, 5:43 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
543 PM CDT Thu Apr 9 2020

.UPDATE...
Have extended Severe Thunderstorm Watch 97 east and south to
include the remainder of Southeast Texas and parts of Central and
Southwest Louisiana, basically west of a Rapides to Cameron line.
Conditions are favorable for summertime type pulse severe storms
with large hail and downburst winds to develop over the immediate
forecast area through shortly after the loss of daytime heating.
Also, bow echo severe feature in Houston's area is looking like it
will hold together and move in later this evening with damaging
winds, large hail, and even a spin up or two along the segmented
bow features. The watch is out through 10/03Z or 10 pm local time.
Grids and products have been updated.

Rua

&&

.PREV DISCUSSION... /issued 437 PM CDT Thu Apr 9 2020/

SYNOPSIS...
Severe Thunderstorm Watch 97 has been issued this aftn for all of
SE TX with the exception of Jefferson and Orange Counties.
Regional radar mosaic shows convection progressing quickly east
toward SE TX. Some isolated showers and storms have also begun
developing near the Lakes region ahead of the main cluster.

This activity was occurring in concert with shortwave energy
crossing the region and the development of sfc low pres along a
frontal boundary acrs TX. This front has been nearly stationary
acrs cntl LA into E cntl TX through the day. Ahead of the
boundary, considerable warming has been ongoing as enough sun has
filtered through thin high clouds, allowing temperatures to climb
into the middle and upper 80s acrs the area.

24

DISCUSSION...
HiRes progs and CAM guidance show convection progressing east acrs
SE TX and into SW LA through the evening. Low level warming has
been sufficient to strengthen instability acrs the region, and
this, combined with steep midlevel lapse rates and deep layer
shear, will maintain an environment conducive to strong to severe
convection through this evening, with large hail and damaging wind
gusts the primary threats. Convection could begin to weaken some
by late evening as instability begins to diminish.

Convection will continue to move east acrs southern LA overnight,
as the sfc low slides east. In the wake of the low and its
trailing cold front, winds will shift northeast, bringing a cooler
airmass into the region. By early Friday morning, temperatures
should cool into the mid 50s north to around 60 south.
Very subtle mid level ridging will translate over the region
Friday, while sfc high pres builds south and east acrs the
southeast CONUS. Thus, cooler and drier conditions will continue
through the day Friday, and with highs only reaching the upper
60s to lower 70s.

Closed upper low over CA will remain more or less anchored in
place through Friday, before finally shifting east on Saturday.
The low will transition into an open wave by Saturday night, as it
ejects into the southern plains while assuming a neutral tilt.
Moisture will rapidly deepen again on Saturday with low level flow
becoming southerly as the sfc high moves east, while aloft
strengthening southwesterly flow spreads into the region. Precip
water values will approach max values for this time of year by
Sunday morning (1.8 - 2.0 inches). In addition to this, instability
is expected to increase, with mid and low level jet dynamics and
deepening shear setting up favorable conditions for a significant
severe weather threat from late Saturday into Sunday.

Showers and tstms will begin to increase acrs TX Saturday,
spreading into the area by late aftn, bcmg more nmrs to widespread
overnight and into Sunday. Storms that develop will be capable of
producing all modes of severe weather, although shear profiles and
wind fields suggest the primary threats will be damaging winds and
tornadoes. With unusually high moisture over the region, heavy
rainfall will also accompany some storms, and localized excessive
rainfall and flooding will be possible.

The front is expected to sweep through the area late Sunday, with
high pres building into the region by early next week. Much cooler
and drier weather can be expected, with lows possibly falling into
the middle 40s acrs our northern zones by Tuesday and Wednesday
mornings. Aftn highs both days are expected to range from the
upper 60s to lower 70s, with mostly sunny to partly cloudy skies.

24

MARINE...
Light SW winds will shift N to NE tonight as a cold front moves
through the region. Showers and tstms will increase as the front
moves through, with offshore flow strengthening in its wake.
Exercise caution conditions are expected to develop over the
coastal waters tonight. Moderate to strong offshore flow can be
expected through Friday, and a Small Craft Advisory is in effect
for the waters beyond 20 NM during the day. Winds will shift
back to the SE on Saturday as the sfc high slides east.

Another front will cross the region Saturday into Sunday, bringing
another chc for showers and storms, and some storms could be
strong. Winds will shift NW in the wake of the front, then
gradually toward the northeast by early next week.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  56  69  46  75 /  80  10   0  60
LCH  60  72  54  77 /  70  10   0  60
LFT  60  72  54  78 /  70  10   0  50
BPT  62  73  58  76 /  80  10  10  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 7 AM to 4 PM CDT Friday for GMZ470-472-
     475.

     Small Craft Exercise Caution from 4 AM CDT Friday through Friday
     morning for GMZ470-472-475.

     Small Craft Exercise Caution from 4 AM CDT Friday through Friday
     afternoon for GMZ450-452-455.

&&

PUBLIC...07
Hazardous weather outlook, Apr 9, 4:17 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
417 PM CDT Thu Apr 9 2020

TXZ180-201-259>262-102130-
Tyler-Hardin-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
417 PM CDT Thu Apr 9 2020

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Texas.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

The main threat with any severe storms will be damaging winds and
large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

More widespread thunderstorms are expected Saturday into Sunday.
Large hail, damaging winds and isolated tornadoes will all be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Saturday into Sunday. Please
relay any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

LAZ027>033-041>045-052>055-073-074-TXZ215-216-102130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Jefferson-Orange-
417 PM CDT Thu Apr 9 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms can be expected this
evening and overnight. Some storms could be strong to marginally
severe this evening, capable of producing damaging wind gusts or
hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

More widespread thunderstorms are expected Saturday into Sunday.
Large hail, damaging winds and isolated tornadoes will all be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Saturday into Sunday. Please
relay any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

GMZ470-472-475-102130-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
417 PM CDT Thu Apr 9 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 4 PM CDT FRIDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Tonight.

Scattered showers and thunderstorms can be expected as a front moves
through the area. Offshore winds will strengthen in the wake of the
front, and small craft should exercise caution late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Shower and thunderstorm activity will return again Saturday into
early Sunday as a Pacific front approaches and moves across the
northwest Gulf. Some storms will be capable of strong wind gusts and
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-102130-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
417 PM CDT Thu Apr 9 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

Scattered showers and thunderstorms can be expected as a front moves
through the area. Offshore winds will strengthen in the wake of the
front, but should remain below exercise caution criteria.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Shower and thunderstorm activity will return again Saturday into
early Sunday as a Pacific front approaches and moves across the
northwest Gulf. Some storms will be capable of strong wind gusts and
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 9, 5:08 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
508 PM CDT Thu Apr 9 2020

LAZ027-092300-
Vernon LA-
508 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VERNON PARISH UNTIL 600
PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burr Ferry, or 11 miles southwest of Leesville, moving east at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leesville, Fort Polk, Slagle, New Llano, Fullerton, Cravens, Simpson
and Pickering.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3098 9349 3112 9349 3126 9296 3089 9297
TIME...MOT...LOC 2207Z 272DEG 19KT 3105 9344

Rua
Special weather statement, Apr 9, 5:10 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
510 PM CDT Thu Apr 9 2020

TXZ180-259-260-092300-
Northern Newton TX-Northern Jasper TX-Tyler TX-
510 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TYLER...NORTHWESTERN
NEWTON AND NORTHEASTERN JASPER COUNTIES UNTIL 600 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Town Bluff, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Texas.

LAT...LON 3084 9437 3101 9434 3107 9385 3079 9383
TIME...MOT...LOC 2210Z 267DEG 19KT 3092 9423

RM12
Special weather statement, Apr 9, 6:16 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
616 PM CDT Thu Apr 9 2020

LAZ027-028-031-100000-
Allen LA-Vernon LA-Rapides LA-
616 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAPIDES...
SOUTHEASTERN VERNON AND NORTH CENTRAL ALLEN PARISHES UNTIL 700 PM
CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fullerton, or 8 miles north of Pitkin, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glenmora, Elizabeth, Pitkin, Fort Polk, Fullerton, Cravens,
Calcasieu, Forest Hill, Mcnary and Union Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, southwestern and west central Louisiana.

LAT...LON 3104 9249 3075 9283 3083 9298 3088 9298
      3088 9305 3101 9324 3115 9294
TIME...MOT...LOC 2315Z 291DEG 19KT 3105 9289

Jones

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:47 PM CDTSmall Craft AdvisoryLCH24 hr
Apr 9, 5:08 PM CDTSpecial Weather StatementLCHVernon52 min
Apr 9, 5:24 PM CDTSevere Thunderstorm WarningLCHVernon51 min
Apr 9, 5:26 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon49 min
Apr 9, 6:13 PM CDTSevere Thunderstorm WarningLCHVernon32 min
Apr 9, 6:16 PM CDTSpecial Weather StatementLCHAllen44 min
Apr 9, 6:44 PM CDTSpecial Weather StatementLCHVernon46 min
Apr 9, 6:45 PM CDTSevere Thunderstorm WarningLCHAllen, Rapides, Vernon30 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.